Thank you for your inquiry.
Unfortunately I cannot give you an answer to your question(s). I have not personally encountered a patient that fits the description you described, nor could I find any reports in the literature of an NSAID-sensitive, aspirin-insensitive patient with nasal polyps (the Samter syndrome, as you mentioned). Such a patient would defy the pathogenesis of aspirin and NSAID-induced asthma as we know it.
However, because I could find no such case, and have no experience with dealing with any patient with this description, I am asking Dr. Marek Kowakski for help. As you know, Dr. Kowalski is an internationally recognized expert in aspirin/NSAID-induced asthma, and has published extensively in this area. When I receive Dr. Kowalski’s response, I will forward it to you.
Thank you again for your inquiry.
Phil Lieberman, M.D.
We received a response from Dr. Marek Kowalski regarding your Ask the Expert inquiry. Thank you again for your inquiry and we hope this response is helpful to you.
Phil Lieberman, M.D.
Response from Dr. Marek Kowalski:
Thank you for sharing with me this interesting report from Dr Ron Saff.
I agree with you that the description does not fit well into typical AERD.
I can see two possible explanations:
1. The history of a reaction to NSAID (other than aspirin) in this patient may be not reliable - in patients with severe and not well controlled asthma drug intake and exacerbation of symptoms may be just a coincidence. The assumption, that the patient may not be hypersensitive to NSAIDs is further supported by fact that He does not get much sinusitis and his nasal polyps are stable; which is not typical for Samter's syndrome with severe asthma.
2. The second option is less likely. The patient may have the non-cross reactive type of hypersensitivity to NSAIDs (SNIHR) and the presence of asthma/CRS is just a coincidence. It would be helpful to know: to how many and specifically to which NSAIDs he reported reaction? What were the symptoms and timing of reactions?
3. The third and the least likely possibility is that the patient has the AERD, but his report on aspirin tolerance is not reliable (took too small dose of ASA or ASA was taken while on full set of anti-asthma medicines).
If 1 or 2 is true there is no indication for ASA-desensitization (no evidence that it may work in ASA-tolerant patients)
To confirm the third option (allowing for desensitization) I would go for intranasal lys-ASA challenge.
I hope that my remarks will be helpful.
Marek L. Kowalski MD, PhD
Professor and Chairman
Department of Immunology,Rheumatology & Allergy, Chair of Clinical Immunology and Microbiology Medical University of Lodz